Alert archive / Virginia / Special Weather Statements in 2017
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 18, 2017, 3:21 PM EDT for Bedford County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2017, 3:21 PM EDT (19:21 UTC)
- Expired
- Aug 18, 2017, 4:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Blacksburg, VA
County Bedford County, VA
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.4 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1861 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
928 WWUS81 KRNK 181921 SPSRNK Special Weather Statement National Weather Service BLACKSBURG VA 321 PM EDT FRI AUG 18 2017 VAZ033-034-044-045-182000- Franklin-Campbell-Bedford-Pittsylvania- 321 PM EDT FRI AUG 18 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CAMPBELL... NORTHERN PITTSYLVANIA...SOUTHEASTERN BEDFORD AND NORTHEASTERN FRANKLIN COUNTIES... At 321 PM EDT, a strong thunderstorm was located over Smith Mountain Lake State Park, moving east at 20 mph. Winds in excess of 40 mph are possible with this storm...along with very heavy rainfall. Locations impacted include... Altavista... Hurt... Moneta... Huddleston... and Evington. LAT...LON 3702 7968 3720 7970 3727 7920 3700 7917 TIME...MOT...LOC 1921Z 265DEG 19KT 3712 7961 $$ MBS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 18, 3:07 PM EDT, 14 minutes earlier.
Area forecast discussion, Aug 18, 3:07 PM EDT, 14 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 307 PM EDT Fri Aug 18 2017 .SYNOPSIS... A weak cold front will cross the mountains from the west this evening before sliding southeast of the region overnight. The front will remain over the Carolinas Saturday into Sunday before dissipating. High pressure works in from the Ohio Valley during the weekend, then overhead Monday resulting in drier weather across the region. && .NEAR TERM /THROUGH SATURDAY/... As of 245 PM EDT Friday... Surface cold front now just west of the mountains will slide slowly east reaching the Blue Ridge late this evening before exiting to the southeast overnight. Best instability remains across eastern sections where the flow has backed a bit and dewpoints remain higher. Elsewhere rather well mixed westerly flow has tended to limit convergence/development with more widely scattered coverage expected through late afternoon over the mountains. Best coverage including isolated severe potential appears across the piedmont espcly northeast sections where slightly stronger winds aloft under a passing vort tail may enhance bands a bit. Thus keeping low likely to chance pops mainly east into early evening with most showers out of the southeast around midnight as seen off the latest HRRR. Weak cool advection along with slightly lower dewpoint air will follow the front in from the northwest by morning allowing lows to dip well into the 60s mountains, while lingering closer to 70 southeast. Fog likely limited to the deeper valleys and eastern sections that possibly see more showers through early evening. Front sags into the Carolinas before stalling Saturday in advance of the next shortwave trough that will approach the region during the afternoon. This should basically put the area in between deeper moisture to the southeast, and lift beneath the cold pool with the shortwave crossing the Ohio Valley. Latest guidance supports an overall dry scenario with dry air aloft off forecast soundings, and low level northwest flow beneath rather meager instability Saturday afternoon. Cant totally rule out a sprinkle or shower reaching the far northwest counties late in the day but not enough to include a pop mention for now. Otherwise partly to mostly sunny and a bit less humid with highs still 80s to near 90 east, as weak downslope offsets slight cooling aloft. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 240 PM EDT Friday... An upper level trough will pivot over the region Saturday night. Not much cool air is behind this trough, therefore temperatures Sunday will warm back above normal with mid 80s west to near 90F east. The only notable change will be slightly drier air (dew points in the low 60s west to upper 60s east) with a westerly breeze. Dry high pressure with increasing heights aloft will continue to keep most of the region dry through Monday night. Some low level moisture may creep into the area from the south Monday. This moisture and upslope flow may generate a few storms across the North Carolina High Country late in the afternoon, fading in the evening. Under mostly sunny skies, temperatures will warm a little above normal Monday with 80s west to lower 90s east. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 255 PM EDT Friday... A western Atlantic upper level ridge will track westward over the Gulf states through early next week. This ridge will push temperatures 5F to 10F warmer than normal. With an increase in heat and humidity, scattered showers and thunderstorms are expected Tuesday afternoon across the mountains and then moving and fading across the foothills in the evening. On Wednesday, models are wanting to bring a cold front south into the Gulf states, pushing the upper level ridge into the Gulf. Considering climatology for the time of year, models look to be over zealous with moving this front into a hot and humid air mass. I would not be surprised to see a slowing trend with the frontal passage being more towards Thursday. For now, kept timing close to guidance while keeping PoPs low. Until the front clears the area, temperatures will stay 5F to 10F warmer normal. Following the front, temperatures will be 5F or cooler than normal. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... As of 1240 PM EDT Friday... Most showers with isolated storms continue to linger across the far western areas, mainly just west of KBLF-KLWB early this afternoon where seeing pockets of MVFR cigs. Latest models continue to develop showers/storms across and espcly east of the mountains this afternoon into early evening ahead of the upstream cold front. Appears most of this will initially be scattered in nature over the west before perhaps organizing into more bands/clusters along/east of the Blue Ridge by mid afternoon. Shra/tsra should then push into eastern sections by early this evening prior to exiting shortly after 00z/8 PM if not sooner. Thus running with mostly VCTS/VCSH at all locations with tempo groups for lower MVFR conditions in showers across the west, and deeper convection east where IFR vsbys may occur. Appears fog will be stuck in the valleys and eastern locations that see heavier rainfall this afternoon although uncertain given gradual advection of dry air late. For now included sub- VFR in fog at KLWB/KBCB/KLYH late tonight while leaving out elsewhere. Some stratus also possible with the fog and perhaps even at KBLF with weak upslope flow. Outside of convection, winds will be mainly west to southwest at 5-15 kts ahead of the front this afternoon before turning light/variable overnight. Weak high pressure will build into the area Saturday bringing VFR conditions under northwest winds at 5-10 kts. Extended Aviation Discussion... Mainly VFR conditions for the second half of weekend under weak high pressure. Scattered thunderstorms and periods of MVFR conditions return next week, with late night/early morning fog possible almost any day. Better potential for sub-VFR will come Wednesday when more widespread showers and storms arrive with the next cold front. && .EQUIPMENT... As of 400 AM EDT Friday Aug 18th... KFCX doppler radar expected to be down for the rest of the month due to a failing bull gear. Technicians are working on the radar, through next week and the radar will most likely stay down completely as the repairs are being made. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JH NEAR TERM...JH SHORT TERM...RCS LONG TERM...RCS AVIATION...JH/RAB/WP EQUIPMENT...RAB/WERT/WP
Hazardous weather outlook, Aug 18, 3:05 PM EDT, 16 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 305 PM EDT Fri Aug 18 2017 NCZ001-002-018-VAZ007-009>013-015-WVZ042>044-507-508-191915- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Grayson-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 305 PM EDT Fri Aug 18 2017 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003>006-019-020-VAZ014-016>020-022>024-032>035-043>047-058-059- 191915- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Montgomery-Carroll- Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick- Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox- Buckingham-Halifax-Charlotte- 305 PM EDT Fri Aug 18 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. A few strong to isolated severe thunderstorms containing damaging winds could occur through early this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 18, 11:55 AM EDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1155 AM EDT FRI AUG 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM TSTM WND DMG 3 SSW NORTH WILKESBORO 36.13N 81.16W
08/17/2017 WILKES NC 911 CALL CENTER
TREE LIMB BROUGHT DOWN POWER LINE ON GILREATH STREET.
TIME RADAR ESTIMATED.
&&
JRUCKMANLocal storm report, Aug 18, 11:57 AM EDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1157 AM EDT FRI AUG 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM TSTM WND DMG 1 SW NORTH WILKESBORO 36.16N 81.16W
08/17/2017 WILKES NC 911 CALL CENTER
TREE DOWN ON BOONE TRAIL ROAD NEAR 421
&&
JRUCKMANSpecial weather statement, Aug 18, 1:32 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
132 PM EDT FRI AUG 18 2017
NCZ003-VAZ016-032-181800-
Surry-Patrick-Carroll-
132 PM EDT FRI AUG 18 2017
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN SURRY...SOUTHEASTERN CARROLL AND SOUTHWESTERN PATRICK
COUNTIES...
At 132 PM EDT, a strong thunderstorm was located over Bottom, moving
east at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Mount Airy...
Flat Rock...
Dobson...
Pilot Mountain...
and Cana.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3639 8081 3656 8085 3656 8084 3657 8085
3666 8046 3655 8044 3639 8045
TIME...MOT...LOC 1732Z 261DEG 19KT 3650 8075
JRSpecial weather statement, Aug 18, 3:07 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
307 PM EDT FRI AUG 18 2017
NCZ018-019-181930-
Wilkes-Watauga-
307 PM EDT FRI AUG 18 2017
...A THUNDERSTORM WITH VERY HEAVY RAIN WILL AFFECT SOUTHWESTERN
WILKES AND SOUTHEASTERN WATAUGA COUNTIES...
At 306 PM EDT, a thunderstorm with very heavy rain was located near
Darby, moving east at 20 mph.
Winds in excess of 30 mph are possible with this storm. Some
localized flooding is also possible.
Locations impacted include...
Deep Gap...
Wilbar...
Darby...
Maple Springs...
and Summit.
LAT...LON 3608 8145 3609 8146 3609 8147 3610 8148
3610 8151 3612 8155 3612 8162 3622 8157
3627 8132 3606 8133
TIME...MOT...LOC 1906Z 270DEG 16KT 3617 8148
MBSSpecial weather statement, Aug 18, 3:19 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
319 PM EDT FRI AUG 18 2017
VAZ023-024-034-182000-
Botetourt-Bedford-Rockbridge-
319 PM EDT FRI AUG 18 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN
ROCKBRIDGE...CENTRAL BOTETOURT AND NORTHWESTERN BEDFORD COUNTIES...
At 318 PM EDT, a strong thunderstorm was located over Springwood,
moving east at 20 mph.
Winds in excess of 40 mph are possible with this storm...along with
very heavy rainfall.
Locations impacted include...
Buchanan...
Glasgow...
Eagle Rock...
Big Island...
and Arcadia.
LAT...LON 3763 7939 3763 7942 3761 7944 3760 7944
3760 7943 3761 7941 3759 7938 3743 7934
3744 7984 3762 7987 3776 7942
TIME...MOT...LOC 1918Z 265DEG 19KT 3754 7977
MBSSpecial weather statement, Aug 18, 3:21 PM EDT, 0 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 321 PM EDT FRI AUG 18 2017 VAZ033-034-044-045-182000- Franklin-Campbell-Bedford-Pittsylvania- 321 PM EDT FRI AUG 18 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CAMPBELL... NORTHERN PITTSYLVANIA...SOUTHEASTERN BEDFORD AND NORTHEASTERN FRANKLIN COUNTIES... At 321 PM EDT, a strong thunderstorm was located over Smith Mountain Lake State Park, moving east at 20 mph. Winds in excess of 40 mph are possible with this storm...along with very heavy rainfall. Locations impacted include... Altavista... Hurt... Moneta... Huddleston... and Evington. LAT...LON 3702 7968 3720 7970 3727 7920 3700 7917 TIME...MOT...LOC 1921Z 265DEG 19KT 3712 7961 MBS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 8:05 PM EDT | Special Weather Statement | RNK | Botetourt | 40 min |
| Aug 17, 8:16 PM EDT | Special Weather Statement | RNK | Buckingham | 59 min |
| Aug 18, 3:19 PM EDT | Special Weather Statement | RNK | Botetourt | 41 min |
| Aug 18, 4:34 PM EDT | Special Weather Statement | RNK | Appomattox, Campbell, Pittsylvania | 56 min |
| Aug 18, 5:01 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 44 min |
| Aug 18, 5:09 PM EDT | Special Weather Statement | RNK | Henry, Patrick | 51 min |
| Aug 18, 5:31 PM EDT | Special Weather Statement | RNK | Appomattox, Campbell | 44 min |
| Aug 18, 5:46 PM EDT | Special Weather Statement | RNK | Buckingham, City of Lynchburg | 29 min |
| Aug 18, 5:56 PM EDT | Special Weather Statement | RNK | Henry, Pittsylvania, City of Martinsville | 34 min |
| Aug 18, 6:19 PM EDT | Special Weather Statement | RNK | Charlotte | 26 min |
| Aug 18, 6:33 PM EDT | Special Weather Statement | RNK | Pittsylvania | 42 min |
| Aug 18, 7:13 PM EDT | Special Weather Statement | RNK | Charlotte | 62 min |
| Aug 18, 1:32 PM EDT | Special Weather Statement | RNK | Surry | 28 min |
| Aug 18, 3:07 PM EDT | Special Weather Statement | RNK | Caldwell | 23 min |
| Aug 18, 3:27 PM EDT | Special Weather Statement | RNK | Wilkes | 48 min |
| Aug 18, 4:05 PM EDT | Special Weather Statement | RNK | Surry | 40 min |
| Aug 18, 4:59 PM EDT | Special Weather Statement | RNK | Yadkin | 46 min |
| Aug 18, 5:34 PM EDT | Special Weather Statement | RNK | Stokes | 26 min |
| Aug 18, 6:52 PM EDT | Special Weather Statement | RNK | Rockingham | 38 min |
| Aug 18, 7:20 PM EDT | Special Weather Statement | RNK | Caswell | 55 min |
| Aug 17, 9:11 PM EDT | Special Weather Statement | RNK | Greenbrier | 64 min |
Nearby
Special Weather Statements in Virginia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.